Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 24, 2002, 1:28 AM CST for Christian County, Todd County, Kentucky. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 1:28 AM CST (07:28 UTC)
- Expired
- Jan 24, 2002, 2:15 AM CST
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Christian County, KY, Todd County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 1:35 AM CST | Thunderstorm Wind 50 E | Elkton, KY | Large tree limbs were blown down, and shingles were blown off several houses. A television antenna was blown down, knocking a hole in a roof. |
| Jan 24, 1:45 AM CST | Thunderstorm Wind 50 E | Hopkinsville, KY | Fort Campbell weather personnel reported several trees down along Route 68 just west of the Todd County line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 1:15 AM CST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 240728
SVRPAH
KYC047-219-240815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
128 AM CST THU JAN 24 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
TODD COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 215 AM CST
* AT 119 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 15
MILES NORTH OF ELKTON TO 8 MILES WEST OF OAK GROVE...MOVING EAST AT
45 MPH.
* LOCATIONS IN THE WARNING INCLUDE
PEMBROKE
CLIFTY
ALLEGRE
TRENTON
HERNDON
OAK GROVE
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.
DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3679 8756 3666 8766 3666 8708 3705 8708
3705 8719 3705 8727What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 11 hours 58 minutes earlier.
Area forecast discussion, Jan 23, 1:30 PM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST WED JAN 23 2002 MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT. AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING NORTHEAST ALONG THE FRONT. AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER. EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT. SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE NIGHT. AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR NORTHWEST AND WEST PORTIONS OF THE FA. TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR SATURDAY AND SUNDAY. STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY. .PAH...NONE. RSU
In the hours before
Local storm report, Jan 23, 10:44 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM MO FLOODING
01/23/02 SCOTT SEVERAL STATE HIGHWAYS
AND COUNTY ROADS HAVE
WATER OVER THEM. STATE HWY
W...WEST OF ORAN AND
STATE HWY 77...EAST OF ORAN
ARE UNDERWATER.Local storm report, Jan 23, 10:52 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN WINDOWS BLOWN OUT OF A
REST HOME...NUMEROUS
POWER LINES DOWN.
REPORTED BY COUNTY
SHERIFF.Local storm report, Jan 23, 11:18 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM PROVIDENCE KY FLOODING
01/23/02 WEBSTER FLOODING REPORTED WITHIN
CITY LIMITS. REPORTED BY
PROVIDENCE FIRE DEPT.Local storm report, Jan 23, 11:22 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM SCOTT CITY MO FLOODING
01/23/02 SCOTT SOME INTERSECTIONS
FLOODED IN SCOTT CITY.
REPORTED BY SCOTT COUNTY
FIRE DEPT.Local storm report, Jan 24, 12:18 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN 1 COMMERICAL BLDG
(APPROX. 3000 SQ FT)
DEMOLISHED ON KY 81 ON
THE NORTHERN LIMITS OF
CALHOUN.
1020 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN SEVERAL HOMES WITH ROOF
DAMAGE...SOME WITH ROOFS
COMPLETELY TORN OFF IN
CALHOUN. REPORTED BY EMA
DIRECTOR.
1020 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN NUMEROUS TREES AND POWER
LINES DOWN IN CALHOUN.
REPORTED BY EMA
DIRECTOR.Local storm report, Jan 24, 12:40 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM GIDEON MO WIND DAMAGE
01/23/02 NEW MADRID HOUSE DAMAGED NEAR
GIDEON. REPORTED BY NEW
MADRID SHERIFF OFFICE.
1151 PM BURNA KY 0.75 INCH HAIL
01/23/02 LIVINGSTON DIME SIZE HAIL REPORTED
IN BURNA. REPORTED BY
SHERIFF OFFICE.
1156 PM BROWNSVILLE KY WIND DAMAGE
01/23/02 FULTON MOBILE HOME BLOW OVER
NEAR BROWNSVILLE.
REPORTED BY HICKMAN PD.
1215 AM KY WIND DAMAGE
01/23/02 LIVINGSTON 2 MOBILE HOMES BLOWN OVER
NEAR THE I-24/KY 453
INTERCHANGE.
1217 AM WINGO KY WIND DAMAGE
01/23/02 GRAVES TREES DOWN ACROSS WINGO.
1225 AM PRINCETON KY WIND DAMAGE
01/23/02 CALDWELL SEVERAL TREES DOWN.
CARPORT BLOWN ONTO ROAD.
BARN DAMAGED. REPORTED BY
PD.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 9:05 PM CST | Severe Thunderstorm Warning | PAH | Livingston | 35 min |
| Jan 23, 10:08 PM CST | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 37 min |
| Jan 23, 11:59 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Lyon | 46 min |
| Jan 24, 12:10 AM CST | Severe Thunderstorm Warning | PAH | Graves | 35 min |
| Jan 24, 12:26 AM CST | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 49 min |
| Jan 24, 12:37 AM CST | Severe Thunderstorm Warning | PAH | Hopkins | 38 min |
| Jan 24, 12:58 AM CST | Severe Thunderstorm Warning | PAH | Muhlenberg | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.